Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 272, NWS Dodge City, KS

June 24, 2008Haskell County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2008, 8:29 PM CDT for Haskell County, Seward County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 8:29 PM CDT (01:29 UTC)
Expired
Jun 24, 2008, 9:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:50 PM CDTHAIL 0.885 W Sublette, KS
Jun 24, 8:50 PM CDTHAIL 0.887 Wsw Sublette, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250130
SVRDDC
KSC081-175-250215-
/O.NEW.KDDC.SV.W.0272.080625T0129Z-080625T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN SOUTHWEST KANSAS.
  NORTHERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUBLETTE...MOVING SOUTHEAST AT 14 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUBLETTE...
  TICE...
  RURAL RESIDENCES OF HASKELL AND NORTHERN SEWARD COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES ALL WARNINGS ISSUED FOR HASKELL AND NORTHERN 
SEWARD COUNTIES. 

LAT...LON 3764 10068 3732 10065 3735 10105 3770 10106
TIME...MOT...LOC 0129Z 296DEG 12KT 3746 10087

$$

18
2 follow-up statements
000 
WWUS53 KDDC 250150
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT TUE JUN 24 2008

KSC081-175-250215-
/O.CON.KDDC.SV.W.0272.000000T0000Z-080625T0215Z/
HASKELL KS-SEWARD KS-
850 PM CDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN SEWARD AND SOUTHWESTERN HASKELL COUNTIES...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 3 MILES EAST OF SATANTA...MOVING SOUTHWEST AT
11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUBLETTE...
  SATANTA...
  RURAL RESIDENCES OF NORTHWESTERN SEWARD AND SOUTHWESTERN HASKELL
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3735 10105 3750 10106 3757 10105 3758 10107
      3759 10105 3763 10105 3752 10079 3733 10073
TIME...MOT...LOC 0150Z 031DEG 10KT 3743 10094

$$

18
000 
WWUS53 KDDC 250206
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT TUE JUN 24 2008

KSC081-175-250215-
/O.CON.KDDC.SV.W.0272.000000T0000Z-080625T0215Z/
HASKELL KS-SEWARD KS-
906 PM CDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN SEWARD AND SOUTHWESTERN HASKELL COUNTIES...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND VERY HEAVY RAINFALL.  THIS STORM WAS LOCATED NEAR 
SATANTA...MOVING SOUTHWEST AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SATANTA...
  RURAL RESIDENCES OF NORTHWESTERN SEWARD AND SOUTHWESTERN HASKELL
  COUNTIES.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3735 10105 3747 10106 3748 10105 3750 10106
      3759 10103 3749 10087 3734 10082
TIME...MOT...LOC 0206Z 067DEG 5KT 3745 10097

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 2:51 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT TUE JUN 24 2008

.DISCUSSION...

SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV
FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA
THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME
HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA.
OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED
ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST
CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE
IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS
STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY
LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN
TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER
LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT
REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST
CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM
OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN
PANHANDLE OF OKLAHOMA.  WILL ONLY CARRY SMALL POPS HERE THOUGH.

OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY.
THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN
ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO
CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS
MAINLY NEAR THE COLORADO BORDER.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE
DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE
GREAT LAKES REGION BY LATE IN THE WEEKEND.  THIS WILL REORIENT THE
UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH
ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW
STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR
SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN
THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER
LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH
AND WEST OF THE AREA.  THE MODELS ARE SHOWING INDICATIONS OF LOW
LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH
OF THE FRONT.  LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN
CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY
OVER THE SOUTHWEST HALF OF THE CWA.

THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS
LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING
ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER
90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE
CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER
GRIDS FOR NOW.

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON.  A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS
AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR
CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  97  68  99 /  10   0  10  10
GCK  65  97  66  99 /  10  10  10  10
EHA  65  98  66  97 /  20  10  20  10
LBL  65  98  67  98 /  20   0  10  10
HYS  66  95  67  98 /  10  10  10  10
P28  70  96  71  98 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 24, 4:46 AM CDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT TUE JUN 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, Jun 24, 7:00 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             7 SE SUBLETTE           37.41N 100.76W
06/24/2008  E0.75 INCH       HASKELL            KS   PUBLIC

&&

18
Local storm report, Jun 24, 7:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             8 ESE SUBLETTE          37.44N 100.71W
06/24/2008  E0.88 INCH       HASKELL            KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 24, 7:23 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 ESE SUBLETTE          37.45N 100.74W
06/24/2008  E1.00 INCH       HASKELL            KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 24, 7:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N RYUS                37.53N 101.11W
06/24/2008  E0.75 INCH       GRANT              KS   PUBLIC

&&

18
Special weather statement, Jun 24, 7:36 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE JUN 24 2008

KSZ075-076-250130-
GRANT-HASKELL-
736 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND HASKELL COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 12 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3761 10083 3738 10088 3739 10113 3761 10118
TIME...MOT...LOC 0039Z 242DEG 10KT 3752 10109

18
Local storm report, Jun 24, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 WNW SUBLETTE          37.49N 100.88W
06/24/2008  E1.75 INCH       HASKELL            KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:01 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward44 min
Jun 24, 7:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jun 24, 7:47 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
Jun 24, 7:57 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell48 min
Jun 24, 9:15 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens45 min
Jun 24, 9:25 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness50 min
Jun 24, 9:56 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.